Heavy Snow, Central and Southwest Mountains
- When
- December 28, 3:00 AM MST to 10:00 AM MST
- Where
- Central and Southwest Mountains forecast zone
- Reported by
- Mesonet
Kolob SNOTEL had 12 inches of snow in 6 hours.
A strong cold front brought significant snowfall to the I-15 Corridor from Fillmore to Cedar City as well as the adjacent mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A strong cold front brought significant snowfall to the I-15 Corridor from Fillmore to Cedar City as well as the adjacent mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 27, 8:33 PM MST, 6 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
833 PM MST WED DEC 27 2006
.SYNOPSIS...A STORM SYSTEM WILL TRACK ACROSS NORTHERN ARIZONA
OVERNIGHT. MUCH COLDER AIR WILL SPREAD SOUTH ACROSS UTAH AND
SURROUNDING AREAS THURSDAY. STRONG HIGH PRESSURE ALOFT FOLLOWING
THIS STORM WILL SETTLE OVER THE GREAT BASIN BY THE WEEKEND.
&&
.DISCUSSION...UPPER LOW CENTER NOW FORMING IN NORTHWEST ARIZONA. AN
AREA OF HEAVY SNOW DEVELOPED EARLY THIS EVENING AND HAS PERSISTED
FROM ZION PARK TO EASTERN IRON COUNTY. ISSUED A HEAVY SNOW WARNING
AND MOUNTAIN WINTER STORM WARNING FOR THESE AREAS. REPORTS OF ROAD
CLOSURES...4 INCH AN HOUR SNOWFALL RATES AND 8 TO 10 INCHES
ACCUMULATION IN THE CEDAR CITY AREA THIS EVENING. THE WIND ADVISORY
FOR ZONE 17 WAS CANCELED AS THE WINDS ARE NOW PART OF THE WINTER
STORM WARNING FOR THE SOUTHWEST MOUNTAINS. WIND ADVISORY CONTINUES
FOR WASHINGTON COUNTY LOWER ELEVATIONS FOR THE STRONG NORTH WINDS
EXPECTED TO DEVELOP LATE TONIGHT THROUGH THURSDAY NIGHT FOR DIXIE.
THESE WINDS HAVE ALREADY SHOWN UP IN WEST CENTRAL UTAH AT THE NEW
KINGS CANYON MESONET STATION ON HIGHWAY 6 AND 50 IN WESTERN MILLARD
COUNTY. PRECIPITATION FOR ZONE 20 HAS REMAINED MORE SHOWERY SO HAVE
HELD OF ON SNOW HIGHLIGHT FOR THERE.
FOR NORTHERN SECTIONS...A SHALLOW COLD FRONT IS MOVING ACROSS THE
GREAT SALT LAKE. THE COLD FRONT IS CHANGING RAIN TO SNOW AND HAS NOW
PASSED SOUTH OF OGDEN AND HILL FIELD. SNOW ACCUMULATIONS EXPECTED TO
REMAIN LIGHT AND MINIMAL ROAD ACCUMULATIONS. THE FRONT IS QUITE
SHALLOW AND WILL NOT LIKELY BRING HEAVY SNOW TO THE MOUNTAINS...DUE
TO A STABLE ISOTHERMAL LAYER DEVELOPING AT MOUNTAIN SLOPE LEVEL AT
THE TOP OF THE INCOMING COLD AIRMASS. HOWEVER...WARM ADVECTION LIFT
WILL WRAP AROUND THE DEVELOPING CUTOFF AND SPREAD LIGHT SNOW BACK
INTO THE NORTHERN MOUNTAINS...AT LEAST SOUTH OF I-80...SO WILL LEAVE
THE EXISTING ADVISORIES GOING FOR THESE AREAS.
MAJOR UPDATE HAS BEEN DONE EARLY IN THE EVENING. ADDITIONAL
ADJUSTMENTS POSSIBLE LATE THIS EVENING TO INCREASE SNOWFALL WORDING
IN SOUTHEAST PORTIONS OF THE FORECAST AREA.
&&
.AVIATION...WINDS WILL REMAIN NORTHERLY THROUGH TOMORROW. A COLD
FRONT IS JUST NORTHWEST OF THE AIRPORT AND WILL PUSH THROUGH IN THE
NEXT HOUR OR SO...BY 05Z. RAIN WILL CONTINUE WITH SNOW BEGINNING TO
MIX IN AS THE FRONT NEARS. OCCASIONAL MVFR CEILINGS AND VISIBILITIES
ARE EXPECTED IN SHOWERS WITH CONDITIONS BECOMING PREDOMINATELY LOW
END MVFR IN SNOW AFTER 04Z...WITH PERIODS OF IFR IN HEAVIER SNOW
UNTIL AROUND MIDNIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY SANPETE/SEVIER VALLEYS...WEST CENTRAL UTAH AND
ALL MOUNTAINS EXCEPT THE HENRY MOUNTAINS. ZONES UTZ007>010-014 AND
15.
...WINTER STORM WARNING ZONE 17 THROUGH THURSDAY MORNING.
...HEAVY SNOW WARNING ZONE 16 THROUGH THURSDAY MORNING.
...WIND ADVISORY FOR GAP WINDS WASHINGTON COUNTY LATE TONIGHT
THROUGH FRIDAY MORNING UTZ019.
WY...NONE.
&&
GIBSON/YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 650 AM MST WED DEC 27 2006 UTZ001>021-WYZ021-281400- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 650 AM MST WED DEC 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN TWO-THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD PACIFIC STORM SYSTEM WILL APPROACH UTAH THROUGH NEVADA TODAY. THIS STORM WILL BRING WIDESPREAD PRECIPITATION TO THE STATE. HEAVY SNOW ARE EXPECTED IN THE MOUNTAINS. SNOW ADVISORIES ARE IN EFFECT FOR ALL OF UTAHS MOUNTAINS...WITH THE EXCEPTION OF THE HENRY MOUNTAINS IN SOUTHEAST UTAH. VALLEY LOCATIONS WILL SEE A MIX OF RAIN AND SNOW THIS MORNING... FOLLOWED BY PERIODS OF SNOW LATER THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. ACCUMULATIONS IN THE VALLEYS WILL GENERALLY REMAIN AT TWO INCHES OR LESS. A COLD FRONT WILL MOVE SOUTH THROUGH THE STATE TONIGHT. STRONG NORTHWEST WINDS ARE EXPECTED ACROSS WESTERN UTAH BEHIND THE FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW...HEAVY AT TIMES IN THE MOUNTAINS...WILL CONTINUE INTO THURSDAY MORNING. SNOW WILL BEGIN TO TAPER OFF THROUGH THE AFTERNOON AS THE CENTER OF THE STORM MOVES EAST THROUGH THE SOUTHERN ROCKIES. STRONG WINDS BEHIND THE WEDNESDAY NIGHT COLD FRONT ARE LIKELY THROUGH THE NORTH TO SOUTH CANYONS OF WASHINGTON COUNTY. WINDS WILL BE PARTICULARLY STRONG OVER THE WESTERN AND SOUTHERN PORTION OF THE COUNTY. AN HIGH WIND WATCH HAS BEEN ISSUED FOR LATE TONIGHT THROUGH FRIDAY MORNING. WINDS OF 30 TO 40 MPH WITH STRONGER GUSTS ARE EXPECTED. HIGH PRESSURE ALOFT WILL REMAIN TO THE WESTERN GREAT BASIN FOR FRIDAY AND BEYOND. DRY CONDITIONS WITH GENERALLY SEASONAL TEMPERATURES WILL SPREAD ACROSS UTAH DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1126 PM MST WED DEC 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM SNOW CEDAR CITY 37.68N 113.08W
12/27/2006 M13.0 INCH IRON UT TRAINED SPOTTER
SNOW ENDED AROUND 1030 PM. TRAFFIC MOVING ON I-15.
NO KNOWN POWER OUTAGE. WATER EQUIVALENT 0.85 INCHES.
0904 PM SNOW CEDAR CITY 37.67N 113.07W
12/27/2006 M12.0 INCH IRON UT TRAINED SPOTTER
STILL MODERATE SNOW.
0904 PM SNOW ENOCH 37.76N 113.04W
12/27/2006 M10.0 INCH IRON UT TRAINED SPOTTER
STILL HEAVY SNOW. 4 INCHES IN THE PAST TWO HOURS.
0827 PM SNOW CEDAR CITY 37.69N 113.07W
12/27/2006 E10.0 INCH IRON UT
HEAVY SNOW IN CEDAR CITY WITH 3 INCHES AN HOUR.
8-10 INCHES ON GROUND REPORTED BY STRANDED KUTV SLC
REPORTER.
&&3 heavy snow. Local standard time, as filed.
Kolob SNOTEL had 12 inches of snow in 6 hours.
Fillmore received 12 inches of snow in 8 hours.
There were reports of 12-15 inches total snowfall, including 10 inches in 6 hours at Cedar City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10077, 10078, 10076.